Funnel Cloud, Sutter
- When
- May 9, 2:47 PM PST to 2:49 PM PST
- Where
- Sutter County, Yuba City
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.035, -121.695 (the zone’s center; the record gives no point)
County emergency manager reports witnessing an additional funnel cloud over a different area of the city.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS STO wrote it up.
County emergency manager reports witnessing an additional funnel cloud over a different area of the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 9, 1:00 PM PST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 PM PDT MON MAY 9 2005
.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...
SEVERE WEATHER IS THE MAIN FOCUS ACROSS THE VALLEY AND FOOTHILLS
THIS AFTERNOON AND EVENING. NUMEROUS REPORTS OF SMALL HAIL. AND
GUSTY WINDS...BUT NO SEVERE REPORTS AS OF YET. NUMEROUS MAMMATUS
CLOUDS WERE SEEN EARLIER TODAY ACROSS THE SACRAMENTO AREA...INDICATIVE
OF THE TURBULENCE IN THE CURRENT ATMOSPHERE.
ACROSS THE SIERRA...ON AND OFF SNOW SHOWERS...LOCALLY HEAVY ARE
OCCURRING. WHAT TYPICALLY HAPPENS DURING WIDESPREAD SHOWER/T-STORM
EVENTS IN THE VALLEY IS THAT IT GETS ADVECTED EASTWARD AND UPSLOPE
SEVERAL THOUSAND FEET. THIS TENDS TO CRAM THE SCATTERED SHOWERS INTO
ONE LARGE STRATIFORM AREA OF PRECIP...NAMELY SNOW ABOVE 4500 FEET. FOR
THAT REASON WILL LEAVE CURRENT WINTER STORM WARNING INTACT THRU 10 PM
AND ALLOW EVENING SHIFT TO MAKE THE DECISION TO TAKE IT DOWN EARLIER OR
LET IT RIDE.
BASIL
.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER RIDGE OVER THE GULF OF ALASKA GIVES WAY TO A TROF AS JET
STRENGTHENS ALONG 40N. FARTHER NORTH STORM TRACK SUPPORTS A
PROGRESSIVE PATTERN...WITH WEATHER SYSTEMS BRUSHING THE FAR NORTH
EVERY COUPLE OF DAYS. GFS IS STILL SOMEWHAT OF AN OUTLIER...BUT
MOST CONSISTENT AND ACCORDING TO NCEP THE MODEL OF CHOICE.
ECMWF/CANADIAN SOLUTIONS HAVE A MORE AMPLIFIED...SLOWER SOLUTION BUT
UKMET NOW MORE IN LINE WITH THE GFS. THEREFORE THE FORECAST WILL BE
DRY THROUGH THE PERIOD. DECENT HEATING AND THE THERMAL TROF LIKELY
TO CAUSE AT LEAST AFTERNOON CUMULUS CLOUDS OVER THE SIERRA
FRIDAY...THERMAL TROF SHIFTS EAST SATURDAY INTO THE GREAT BASIN.
SOMEWHAT COOLER TEMPERATURES SATURDAY AND SUNDAY AS THE DELTA BREEZE
STRENGTHENS. HIGH CLOUDS SPREAD ACROSS THE REGION SUNDAY/MONDAY AS
A STRONGER WAVE MOVES INTO THE PACIFIC NORTHWEST. STILL KEEPING THE
FORECAST DRY DAY 7 (MONDAY) FOR NOW. SG
&&
.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE WEST
SLOPES OF NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY AND
LASSEN PARK AREA...THROUGH 10 PM TONIGHT.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM MON MAY 9 2005 CAZ013>019-063-064-066>069-101400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT SUN MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A LATE SEASON PACIFIC STORM WILL BRING SHOWERS AND THUNDERSTORMS TO INTERIOR NORTHERN CALIFORNIA TODAY. SNOW LEVELS ARE AROUND 5000 FEET. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SHOWERS WILL TAPER OFF TONIGHT INTO TUESDAY. WEAK RIDGE FOR DRY WEATHER FOR THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO HS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1000 AM PDT MON MAY 9 2005 CAZ013>019-063-064-066-067-092300- BURNEY BASIN / EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA- CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY- NORTHERN SAN JOAQUIN VALLEY- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY- 1015 AM PDT MON MAY 9 2005 ...POTENTIAL FOR STRONG THUNDERSTORMS ACROSS NORTHERN CALIFORNIA... A STRONG LOW PRESSURE SYSTEM ACROSS NORTHERN CALIFORNIA HAS BROUGHT IN UNSEASONABLY COLD AND UNSTABLE AIR ACROSS NORTHERN CALIFORNIA. DUE TO THE UNUSUALLY COLD NATURE OF THIS LATE SEASON STORM SYSTEM... ANY THUNDERSTORMS THAT DEVELOP CAN HAVE STRONG WIND GUSTS OF OVER 50 MPH AS WELL AS SOME HAIL. A STRONG THUNDERSTORM MAY ALSO PRODUCE A FUNNEL CLOUD OR EVEN A BRIEF TORNADO WITH LITTLE OR NO WARNING. IF A FUNNEL CLOUD IS SPOTTED...SEEK SHELTER IMMEDIATELY. THE STRONGEST THUNDERSTORM THREAT FOR TODAY WILL MAINLY BE OVER THE NORTHERN SACRAMENTO VALLEY REGION...MAINLY NORTH OF SACRAMENTO. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH ANY THUNDERSTORM. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK INDOOR SHELTER IMMEDIATELY. BASIL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
145 PM PDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL TURLOCK 37.50N 120.85W
05/09/2005 0.25 INCH STANISLAUS CA PUBLIC
1240 PM HAIL ANDERSON 40.45N 122.29W
05/09/2005 0.25 INCH SHASTA CA PUBLIC
ACCUMULATION UP TO 1 INCH
0142 PM HAIL 10 N SACRAMENTO 38.71N 121.47W
05/09/2005 0.25 INCH SACRAMENTO CA PUBLIC
ACCUMULATION COVERING HWY 99
&&
KJThe Beale AFB radar (KBBX), 52 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478749.